Flood, Jackson
- When
- December 16, 11:00 AM CST to December 29, 3:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
45 feet at Plumfield on December 19. Flood stage there is 20 feet.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Big Muddy River crested at 25.45 feet at Plumfield on December 19. Flood stage there is 20 feet. At Murphysboro, the crest of 28.69 feet occurred on December 21. Flood stage there is 16 feet. The flooding was mostly minor bottomland flooding. Some lowlands in the vicinity of houses on Bridge Street in Murphysboro were affected.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 16, 2:34 AM CST, 8 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
234 AM CST SUN DEC 16 2001
THE ONSET OF A POTENTIAL HEAVY RAIN EVENT FOR THE LWR OH/MID MISS
VALLEY HAS BEGUN. BIGGEST CHALLENGE WILL BE LOCATION...DURATION...
AND AMOUNT OF PRECIP. CURRENT PACKAGE IN PRETTY GOOD SHAPE. WILL
ONLY MAKE A FEW CHANGES.
AT EARLY MORNING STEADY LIGHT TO MODERATE RAINS WERE FALLING
PRIMARILY TO THE NORTH AND WEST OF THE OHIO RIVER. SO FAR RADAR
ESTIMATES A BAND OF 1.5 TO 2 INCHES OVER THE SE CORNER OF RIPLEY
COUNTY MISSOURI AND MUCH OF BUTLER COUNTY MISSOURI. OVER THE REST OF
SOUTHEAST MISSOURI ESTIMATES WERE FROM A HALF INCH TO ONE INCH.
THE INGREDIENTS FOR A HEAVY RAINFALL EVENT ARE BEGINNING TO COME
TOGETHER. 00Z MODEL RUNS VERY SIMILAR AT THE ONSET BUT SLOWLY
DIVERGE WITH TIME. WITH EAST COAST RIDGE CONTINUING TO HOLD
FAST...FAVOR ETA SOLUTION WHICH IS THE SLOWEST TO CLEAR THE
APPROACHING SYSTEM. AS A SURFACE LOW DEVELOPS OVER SOUTHERN TEXAS
THIS MORNING IN RESPONSE TO AN UPPER LOW MOVING ACROSS THE SOUTHERN
PLAINS...A WARM FRONT WILL DEVELOP EASTWARD FROM THE SURFACE LOW. BY
MIDDAY SUNDAY THE LOW WILL CONTINUE TO DEEPEN AND MOVE NORTHEAST.
THE ASSOCIATED WARM FRONT IS FORECAST TO MOVE NORTHWARD AND COME TO
REST IN A NE-SW ORIENTATION ACROSS THE MIDDLE OF OUR CWA. WITH THE
TRACK OF SAID SFC LOW FORECAST TO BISECT OUR CWA SUNDAY NIGHT INTO
MONDAY...THE WARM FRONT WILL REMAIN NEARLY STATIONARY. THIS COMBINED
WITH PRECIPITABLE WATER VALUES OF >1.75...SUSTAINED LOW LEVEL JET OF
50 TO 60 KNOTS...RIGHT ENTRANCE REGION OF UPPER JET...DEEPENING
SURFACE LOW...AND GREAT UPPER SUPPORT WILL PRODUCE COPIOUS AMOUNTS
OF RAINFALL FOR OUR CWA. THE GOOD NEWS IS THAT THE HEAVIEST AMOUNTS
SHOULD REMAIN TO THE NORTH AND WEST OF THE OHIO RIVER...WHICH
ALTHOUGH NOT DRY IN THE LITERAL SENSE...HAVE BEEN THE DRIEST OF OUR
COUNTIES. STORM TOTALS IN THE 3 TO 5 INCH RANGE ARE POSSIBLE TO THE
NORTH AND WEST OF A LINE FROM PRINCETON INDIANA TO NEW MADRID
MISSOURI WHILE SOUTH AND EAST OF THAT LINE 1 TO 3 INCH AMOUNTS ARE
POSSIBLE. THE BULK OF THIS PRECIP SHOULD FALL STARTING THIS EVENING
THROUGH THE OVERNIGHT HOURS WHEN DYNAMICS WILL BE STRONGEST.
OBVIOUSLY THE TRACK OF THE SFC LOW AND POSITION OF THE WARM FRONT
WILL MAKE ALL OF THE DIFFERENCE. ALTHOUGH THE SOUTHEAST HALF OF OUR
CWA DOESNT SEEM AS VULNERABLE FOR FLOODING AS PREVIOUS RUNS
INDICATED...WILL MAKE NO CHANGE OR ADJUSTMENTS TO FFA ATTM.
WILL MAKE NO CHANGES TO THE EXTENDED AT THIS TIME.
.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY SUNDAY
AND SUNDAY NIGHT.
JAPILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-161500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST SUN DEC 16 2001 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE QUAD STATE REGION TODAY AND TONIGHT. DISCUSSION... LOW PRESSURE OVER SOUTHERN TEXAS THIS MORNING WILL TRACK NORTHEAST... MOVING INTO THE MIDDLE MISSISSIPPI VALLEY TONIGHT. WIDESPREAD RAIN CAN BE EXPECTED THROUGHOUT THE DAY TODAY...AND AS THIS STORM SYSTEM MOVES CLOSER TO OUR REGION...THE POTENTIAL FOR HEAVY RAIN WILL INCREASE. RAINFALL TOTALS OF 3 TO 5 INCHES ARE POSSIBLE ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA BY MONDAY MORNING. RAINFALL TOTALS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS KENTUCKY...WHERE THE GROUND IS ALREADY SATURATED FROM HEAVY RAINS THE PAST COUPLE OF WEEKS. ALTHOUGH WHERE THE HEAVIEST RAIN WILL FALL IS DEPENDENT ON THE EXACT PATH THE LOW WILL TAKE...WITH ABUNDANT MOISTURE AVAILABLE AND THE SLOW MOVEMENT OF THIS STORM SYSTEM...THERE IS GOOD POTENTIAL FOR FLOODING. THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT ACROSS SOUTHWEST INDIANA AND WESTERN KENTUCKY...BUT NO SEVERE STORMS ARE EXPECTED. THIS SYSTEM SHOULD MOVE NORTHEAST OF OUR AREA ON MONDAY...BRINGING AN END TO THE RAIN. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE QUAD STATE REGION FOR POTENTIAL FLOODING...ESPECIALLY LATE THIS AFTERNOON AND OVERNIGHT. SPOTTERS SHOULD REMAIN UP TO DATE WITH THE LATEST FORECAST INFORMATION AND REPORT ANY AREAS OF FLOODING TO LOCAL LAW ENFORCEMENT AGENCIES. RSU
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273618, 5273617.